Reports of side effects associated with the use of drugs 1987-1988

2.50
Hdl Handle:
http://hdl.handle.net/10147/244356
Title:
Reports of side effects associated with the use of drugs 1987-1988
Authors:
National Drugs Advisory Board (NDAB)
Publisher:
National Drugs Advisory Board (NDAB)
Issue Date:
1988
URI:
http://hdl.handle.net/10147/244356
Item Type:
Report
Language:
en
Description:
During 1987 the National Drugs Advisory Board received 1,288 reports concerning patients who experienced adverse reactions associated with the use of medicines. From these reports 2,251 side effects were recorded. Thirty-five percent of the reports were forwarded by general pract1t1oners, 21% by pharmacists (about half of those were received from pharmacists conducting special surveys, one in the Drug Information Centre. St. James's Hospital. and the other from a special research project.) Hospital Consultants were the source of 15% of the reports while the Board's intensive monitoring scheme provided 16% Pharmaceutical Companies' reports accounted for 10%. One percent of the reports came from dentists. Deaths Associated with Drugs Twenty-one deaths were recorded as associated with ingestion of medicines. In s1x of these cases the medications were not regarded as implicated aetiologically while two resulted from overdosage (one of Paracetamol). In five other cases, drugs ingestion could possibly have contributed to death primarily due to major pathology. Of the eight remaining deaths two occurred with NSAID, one after a mass1ve gastrointestinal haemorrhage and one following severe diarrhoea with consequent electrolyte imbalance - both patients were over 75 years of age. One occurred with induction of anaesthesia, one followed the unexpected development of malignant neuroleptic syndrome, one followed complete heart block consequent to the use of an antiarrhythmic, one was consequent on renal failure produced in a patient on captopril with thrombosis of a single renal artery. An interaction between warfarin and miconazole led to a prolonged prothrombin time and extensive cerebellar haemorrhage in a patient. Another interaction between a phenothiazine and a tricyclic antidepressant led to epileptiform seizures and death. Fourteen interactions were reported during 1987. In 5 the effect was additive pharmacodynamic reaction, 2 with CNS depression, 1 with hypokalaemia, 1 negative inotropism, and 1 an anticoagulant effect. Additive toxicity was noted in 6 cases, gastrointestinal damage in 1, CNS confusion in 1 and tyramine reactions in 4. Pharmacokinetic interactions were responsible in 3 cases, 2 a displacement from protein binding and 1 from inhibition of hepatic microsomal enzymes.
Keywords:
MEDICINES; ADVERSE EVENTS

Full metadata record

DC FieldValue Language
dc.contributor.authorNational Drugs Advisory Board (NDAB)en_GB
dc.date.accessioned2012-09-17T15:17:04Z-
dc.date.available2012-09-17T15:17:04Z-
dc.date.issued1988-
dc.identifier.urihttp://hdl.handle.net/10147/244356-
dc.descriptionDuring 1987 the National Drugs Advisory Board received 1,288 reports concerning patients who experienced adverse reactions associated with the use of medicines. From these reports 2,251 side effects were recorded. Thirty-five percent of the reports were forwarded by general pract1t1oners, 21% by pharmacists (about half of those were received from pharmacists conducting special surveys, one in the Drug Information Centre. St. James's Hospital. and the other from a special research project.) Hospital Consultants were the source of 15% of the reports while the Board's intensive monitoring scheme provided 16% Pharmaceutical Companies' reports accounted for 10%. One percent of the reports came from dentists. Deaths Associated with Drugs Twenty-one deaths were recorded as associated with ingestion of medicines. In s1x of these cases the medications were not regarded as implicated aetiologically while two resulted from overdosage (one of Paracetamol). In five other cases, drugs ingestion could possibly have contributed to death primarily due to major pathology. Of the eight remaining deaths two occurred with NSAID, one after a mass1ve gastrointestinal haemorrhage and one following severe diarrhoea with consequent electrolyte imbalance - both patients were over 75 years of age. One occurred with induction of anaesthesia, one followed the unexpected development of malignant neuroleptic syndrome, one followed complete heart block consequent to the use of an antiarrhythmic, one was consequent on renal failure produced in a patient on captopril with thrombosis of a single renal artery. An interaction between warfarin and miconazole led to a prolonged prothrombin time and extensive cerebellar haemorrhage in a patient. Another interaction between a phenothiazine and a tricyclic antidepressant led to epileptiform seizures and death. Fourteen interactions were reported during 1987. In 5 the effect was additive pharmacodynamic reaction, 2 with CNS depression, 1 with hypokalaemia, 1 negative inotropism, and 1 an anticoagulant effect. Additive toxicity was noted in 6 cases, gastrointestinal damage in 1, CNS confusion in 1 and tyramine reactions in 4. Pharmacokinetic interactions were responsible in 3 cases, 2 a displacement from protein binding and 1 from inhibition of hepatic microsomal enzymes.en_GB
dc.language.isoenen
dc.publisherNational Drugs Advisory Board (NDAB)en_GB
dc.subjectMEDICINESen_GB
dc.subjectADVERSE EVENTSen_GB
dc.titleReports of side effects associated with the use of drugs 1987-1988en_GB
dc.typeReporten
All Items in Lenus,the Irish health repository are protected by copyright, with all rights reserved, unless otherwise indicated.